Missouri, 2004Damaging Wind in Missouri, July 23, 2004
July 23, 2004 · NWS SGF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 23, 1:25 PM CST, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 23, 1:25 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 PM CDT FRI JUL 23 2004
.DISCUSSION...
THE INITIAL FRONTAL BOUNDARY HAD PUSHED THROUGH THE AREA AND
EXTENDED ACROSS NORTHEAST OKLAHOMA AND FAR NORTHERN ARKANSAS AT
EARLY AFTERNOON. THE AIRMASS BEHIND THIS BOUNDARY REMAINED MOIST AND
UNSTABLE WITH THE LEADING EDGE OF COOLER AND DRIER AIR ACROSS FAR
NORTHERN MISSOURI. RUC DATA ANALYSIS INDICATED THAT SURFACE BASED
CAPES WERE APPROACHING 2500 J/KG ACROSS SOUTHERN MISSOURI AND
SOUTHEAST KANSAS. ISOLATED TO SCATTERED THUNDERSTORMS HAD DEVELOPED
ACROSS PORTIONS OF SOUTH CENTRAL MISSOURI INTO NORTHERN ARKANSAS AND
OKLAHOMA AT EARLY AFTERNOON. DEVELOPING CUMULUS FIELD AND LITTLE IF
ANY CAP SUGGEST ADDITIONAL DEVELOPMENT WILL TAKE PLACE THROUGH THE
LATE AFTERNOON ACROSS THE FORECAST AREA. AN ISOLATED STRONG OR
SEVERE THUNDERSTORM IS NOT OUT OF THE QUESTION BUT WEAK WIND FIELDS
WILL INHIBIT THE DEVELOPMENT ORGANIZED SEVERE STORMS. HOWEVER GIVEN
THE SLOW MOVEMENT OF THE STORMS...HEAVY RAINFALL AND LOCALIZED
FLOODING WILL BE POSSIBLE.
A PERSISTENT AREA OF RAIN AND EMBEDDED CONVECTION REMAINED OVER
CENTRAL KANSAS. THIS PRECIPITATION WAS IN ASSOCIATION WITH A REMNANT
MESOSCALE VORTICITY CENTER AND ENTRANCE REGION OF THE UPPER JET.
WATER VAPOR IMAGERY DEPICTED A COUPLE OF SHORTWAVES OF NOTE COMING
OUT OF THE GREAT BASIN AND NORTHERN ROCKIES.
MUCH COOLER AND RATHER DAMP CONDITIONS APPEAR TO SHAPING UP FOR THIS
WEEKEND AS THE ABOVE MENTIONED SHORTWAVES RIDE EAST ACROSS THE
REGION IN ADVANCE OF THE SAGGING POSITIVE TILT TROUGH. PROFILERS
SHOW THAT LOW LEVEL WINDS OFF THE SURFACE HAD SHIFTED TO THE
SOUTHEAST ACROSS THE PLAINS IN RESPONSE TO THE UPPER DISTURBANCE.
THE LOW LEVEL FLOW WILL LIKELY INCREASE LATER TONIGHT AS THE NEXT
SHORTWAVE EJECTS OUT OF THE ROCKIES. THIS FLOW WILL RESULT IN
INCREASING MOISTURE CONVERGENCE ACROSS EASTERN KANSAS INTO SOUTHWEST
MISSOURI...AND ADVECT THE MOISTURE RICH AIRMASS NORTHWARD OVER THE
EXISTING BOUNDARY. THESE FEATURES WILL INTERACT WITH PERSISTENT
REGION OF UPPER DIVERGENCE TO SUPPORT SHOWER AND THUNDERSTORM
DEVELOPMENT FROM KANSAS INTO SOUTHWEST MISSOURI TONIGHT. AN AXIS OF
HEAVY RAINFALL WILL LIKELY DEVELOP SOMEWHERE ACROSS EASTERN KANSAS
AND FAR SOUTHWEST MISSOURI. HOWEVER SINCE RAINFALL THE PAST 24 HOURS
HAS BEEN ISOLATED...I DO NOT PLAN ON ISSUING A FLOOD WATCH AT THIS
TIME. HOWEVER THE RELATIVELY SLOW STORM MOVEMENT COULD RESULT IN
LOCALIZED FLOODING. RAIN CHANCES WILL TAPER OFF FARTHER NORTHEAST
AWAY FROM THE UPPER SUPPORT AND LOW LEVEL MOISTURE CONVERGENCE.
THE SHORTWAVE WILL TRACK EAST INTO THE AREA SATURDAY WHILE THE
REGION OF BETTER UPPER DIVERGENCE SHIFTS EAST INTO REGION. THIS
UPPER SUPPORT WILL COMBINE WITH DEEP ISENTROPIC ASCENT TO PRODUCE
SCATTERED TO NUMEROUS SHOWERS...OR MAYBE A STEADY RAIN. THE BEST
CHANCE OF RAINFALL WILL BE ACROSS OUR WESTERN COUNTIES WHERE MODEST
ELEVATED INSTABILITY WILL SUPPORT SOME EMBEDDED THUNDER. THE CLOUDS
AND PRECIPITATION WILL AID THE NORTHEAST FLOW IN KEEPING
TEMPERATURES MUCH BELOW NORMAL.
THE CHANCE OF RAIN WILL LINGER SATURDAY NIGHT AS THE PRIMARY TROUGH
AXIS APPROACHES FROM THE NORTHWEST. TIME AND CROSS SECTIONS DEPICT
DEEP MOISTURE AND AMPLE LIFT TO KEEP THE CHANCE OF LEAST LIGHT RAIN
GOING. THE RAIN WILL TAPER OFF ACROSS FAR SOUTHERN MISSOURI EARLY
SUNDAY AS A LARGE CANADIAN SURFACE HIGH BUILDS INTO THE CENTRAL U.S.
DRY WEATHER AND BELOW NORMAL TEMPERATURES WILL PERSIST INTO EARLY
NEXT WEEK AS THIS FEATURE REMAINS THE DOMINANT WEATHER FEATURE.
FOSTER
&&
.AVIATION...
WOULD NOT BE SURPRISED TO SEE SCATTERED AFTERNOON CONVECTION DEVELOP
ACROSS THE CWA AND AROUND THE SGF/JLN TAF VICINITY. MAIN AREA OF
PRECIPITATION HOWEVER SHOULD REMAIN CONFINED AROUND THE UPPER LOW
ACROSS KANSAS UNTIL THIS START MOVING EASTWARD. I DONT BELIEVE
COVERAGE WOULD WARRANT MENTIONING IN A TEMPO GROUP UNTIL SATURDAY
MORNING AT THE EARLIEST. CURRENT AND FUTURE SHIFTS WILL NEED TO
MONITOR RADAR TRENDS AND UPDATE IF NECESSARY. MAY SEE SOME CEILINGS
OF 2000 TO 3000 FEET WITH CUMULUS DURING THE AFTERNOON AND EVENING
TODAY BUT LOOKING FOR VFR VISIBILITIES UNTIL SATURDAY MORNING WITH
THE THUNDERSTORMS MOVE IN.
LINDENBERG
&&
.CLIMATE...
SO FAR THIS YEAR WE HAVE ONLY HAD 5 DAYS IN SPRINGFIELD WITH HIGH
TEMPERATURES >90 DEGREES. THIS TIME LAST YEAR WE HAD ALREADY HAD 12
DAYS WITH HIGHS >90 DEGREES. THE LAST TIME WE MADE IT THIS FAR INTO
THE SUMMER WITH FEWER DAYS AT OR BELOW 90 WAS BACK IN 1993 WHEN MUCH
OF THE MIDWEST WAS UNDER WATER
IZZI
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
WFO SGF
Hazardous weather outlook, Jul 23, 4:30 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 PM CDT FRI JUL 23 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
530 PM CDT FRI JUL 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS CONTAINING HEAVY RAIN AND FREQUENT CLOUD TO GROUND
LIGHTNING. LOCALIZED FLOODING MAY OCCUR WITH THUNDERSTORMS THAT
TRAIN OVER THE SAME LOCATIONS.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND OVERNIGHT IN
AREAS ALONG AND SOUTHWEST OF A LINE FROM OSCEOLA TO WEST PLAINS
MISSOURI.
DISCUSSION:
AN AREA OF LOW PRESSURE AT THE SURFACE WILL GRADUALLY SHIFT INTO
NORTHERN OKLAHOMA AND SOUTHERN KANSAS TONIGHT. IN RESPONSE...A
LOW LEVEL JET WILL DEVELOP OVER EASTERN OKLAHOMA CAUSING A CLUSTER
OF SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS SOUTHERN KANSAS.
THIS ACTIVITY WILL PROGRESS EAST INTO EXTREME SOUTHEAST KANSAS AND
SOUTHWESTERN MISSOURI OVERNIGHT. DUE TO LIMITED INSTABILITY AND
WEAK WINDS ALOFT...SEVERE WEATHER IS NOT EXPECTED. HOWEVER...SLOW
MOVING THUNDERSTORMS HAVE A TENDENCY TO TRAIN OVER THE SAME
LOCATIONS...MAY CAUSE LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.
A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL BE ONGOING SATURDAY
MORNING ACROSS EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS.
THIS ACTIVITY WILL SLOWLY PROGRESS EAST ACROSS SOUTHERN MISSOURI
WITH TIME. DUE TO THE ORIENTATION OF A WARM FRONT THAT WILL SET
UP NEAR THE HIGHWAY 60 CORRIDOR...LOCALIZED FLOODING MAY OCCUR
ALONG THIS CORRIDOR AS STORMS DEVELOP AND TRACK ALONG THE WARM
FRONT.
RAIN WILL LIKELY PROGRESS SOUTH OUT OF KANSAS AND MISSOURI SATURDAY
EVENING AS THE WARM FRONT RETREATS BACK INTO THE DEEP SOUTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
CRAMER
Thunderstorm Wind, Ozark
- When
- July 23, 5:40 PM CST
- Where
- Ozark County, 3 mi E of Thornfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.717, -92.617
Several tree limbs were downed from severe thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Pennsylvania, July 23, 2004$50,000 · 1 event
- Flash Flood in New York, July 23, 2004$50,000 · 1 event
- Flash Flood and Hail in Oklahoma, July 23, 2004$21,000 · 65 kt wind · 11 events
- Flood in Vermont, July 23, 2004$20,000 · 1 event
- Heavy Rain in New York, July 23, 20041 injured · 2 events
- Flash Flooding and Lightning Strike in Colorado, July 23, 20046 events
- Flash Flooding in New Jersey, July 23, 20045 events
- Hail and Damaging Winds in Oklahoma, July 23, 20041.75 in hail · 5 events
- Damaging Winds in South Carolina, July 23, 200460 kt wind · 3 events
- Flash Flooding in Arkansas, July 23, 20043 events
- Waterspouts in Gulf of Mexico, July 23, 20042 events
- Damaging Winds in Missouri, July 23, 2004$2,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413709.